Kansas, 2011

Damaging Winds in Kansas, August 4, 2011

August 4, 2011 · NWS DDC · 3 events in 3 counties and zones

A sagging front with rich moisture behind it and an upper level short wave trough produced thunderstorms during the evening, a few of which became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A sagging front with rich moisture behind it and an upper level short wave trough produced thunderstorms during the evening, a few of which became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 4, 2:58 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 4, 2:58 PM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
358 PM CDT THU AUG 4 2011

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST ISSUE IS THE TIMING AND AREAL COVERAGE OF
THUNDERSTORMS.

THE HIGH-LEVEL JET THAT HAS BEEN SITUATED ACROSS THE NORTHERN
PLAINS FOR MOST OF THE SUMMER HAVE BEGUN, AT LEAST TEMPORARILY, TO
SAG SOUTHWARD TOWARD KANSAS. THIS TREND WILL CONTINUE FOR THE NEXT
SEVERAL DAYS. THIS WILL FAVOR A FURTHER POSITION OF THE SURFACE
FRONT ACROSS CENTRAL OR NORTHERN KANSAS. THEREFORE, THE RICH LOW-
LEVEL MOISTURE THAT HAS BEEN PRESENT ACROSS THE DAKOTAS AND INTO
NEBRASKA THIS SUMMER WILL PROGRESS INTO OUR FORECAST AREA BEHIND
THIS FRONT. A FEW WEAK SHORTWAVE TROUGHS ARE ADVERTISED TO CROSS
THE CENTRAL PLAINS AND HELP FOCUS LOW-LEVEL CONVERGENCE ALONG AND
NORTH OF THE STALLED OUT FRONT. THE TIMING OF THESE FEATURES IS
VERY DIFFICULT TO PINPOINT. SCATTERED TO ISOLATED SURFACE BASED
THUNDERSTORMS ARE POSSIBLE EACH DAY THROUGH SATURDAY AND THEN INTO
NEXT WEEK. ELEVATED THUNDERSTORMS ARE POSSIBLE EACH NIGHT IN A
WARM ADVECTION PATTERN ASSOCIATED WITH THE NOCTURNAL LOW-LEVEL JET
TO THE NORTH OF THE STALLED OUT FRONT. THE BEST CHANCE FOR THESE
NOCTURNAL STORM CLUSTERS IS ALONG THE INTERSTATE 70 CORRIDOR.
UNFORTUNATELY, IT IS VERY DIFFICULT TO PINPOINT EXACTLY WHERE THE
HEAVIEST RAIN WILL BE WITH ANY STORM CLUSTER THAT DEVELOPS. BY SATURDAY
AFTERNOON AND EVENING, THE HIGH-LEVEL JET WILL BE EVEN CLOSER TO
OUR FORECAST AREA, WITH 250MB WINDS APPROACHING 50 KNOTS. SO
SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE JUST
ABOUT ANYWHERE IN CENTRAL AND SOUTHWESTERN KANSAS.

HIGH TEMPERATURES THROUGH SATURDAY WILL DEPEND ON THE THE AMOUNT OF
COOL OUTFLOW FROM ANY NOCTURNAL THUNDERSTORM CLUSTERS. BUT GENERALLY,
THE HOTTEST TEMPERATURES WILL BE ALONG THE OKLAHOMA BORDER, WITH COOLER
TEMPERATURES ALONG INTERSTATE 70 WHERE RAIN COOLED AIR MAY RESIDE
ON THE COOL SIDE OF THE SURFACE FRONT.

FINCH

DAYS 3-7...

MODELS IN GOOD AGREEMENT IN INCREASING THE UPPER FLOW OVER THE
ROCKIES AND INTO THE CENTRAL PLAINS INTO NEXT WEEK. THERE WILL BE
SEVERAL ROUNDS OF LATE AFTERNOON AND OVERNIGHT MESOSCALE CONVECTIVE
COMPLEXES MAINLY IN THE NORTH FA WITH SOME POSSIBLY SEVERE ON
SATURDAY NIGHT INTO MONDAY NIGHT. PLACEMENT OF ANY OUTFLOW
BOUNDARIES WILL BE HARD TO PREDICT FOR DAILY HIGH TEMPERATURE
FORECASTS BUT IN GENERAL THE NORTH WILL BE COOLER AND SOUTH FA
WARMER INTO MONDAY. BY TUESDAY THE JET WILL DIVE MORE SOUTH AS UPPER
LEVEL TROUGHING ENHANCES OVER THE PLAINS AND BRINGS A COLD FRONT
ACROSS KANSAS WITH COOLER NORTH TO EASTERLY UPSLOPE FLOW INTO
THURSDAY. AS FOR TEMPERATURES LOOK FOR OVERNIGHT LOWS IN THE 60 WEST
TO 70 EAST INTO THURSDAY. DAYTIME HIGHS WILL BE TRICKY DEPENDENT ON
JUST WHERE A COLD FRONT WILL END UP AFTER OVERNIGHT CONVECTION. FOR
SUNDAY AND MONDAY HIGHS WILL RANGE FROM THE LOWER 90S NORTH TO
AROUND 105 SOUTHEAST FA. FOR TUESDAY HIGH TEMPS SHOULD BE COOLER AND
IN THE 80S NORTH TO NEAR 100 FAR SOUTH. THEN ON WEDNESDAY AND
THURSDAY WITH COOLER HIGH PRESSURE DOMINATING THE PLAINS HIGHS WILL
RANGE FROM THE MID 80S NORTH TO AROUND 90 SOUTH.

&&

.AVIATION...

A FEW THUNDERSTORMS COULD POP UP NEAR THE KGCK AND KDDC TAF SITES
BY AROUND 22Z NEAR A WEAK CONVERGENCE LINE FOR A FEW HOURS. THEN A
LARGE MESOSCALE COMPLEX OF STORMS SHOULD COME OUT OF NORTHWEST
KANSAS AND COLORADO BY AROUND MIDNIGHT WITH SOME POSSIBLY SEVERE
WITH LARGE HAIL AND DAMAGING WINDS MAINLY NORTH OF A LINE FROM
SYRACUSE TO LARNED AND NORTH WITH THE BEST CHANCE IN THE KHYS
TERMINAL INTO 10 TO 12Z FRIDAY. BOTH KDDC AND KGCK COULD ALSO BE
NEAR THE AREA OF SEVERE WINDS AFTER MIDNIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  71  96  70 101 /  30  30  30  30
GCK  70  95  67  96 /  30  30  30  30
EHA  70  98  69  98 /  30  30  30  30
LBL  72  98  69 101 /  30  30  30  30
HYS  70  90  70  96 /  60  60  30  20
P28  76 101  76 105 /  30  30  30  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN24/06/06
Hazardous weather outlook, Aug 4, 2:17 PM CST, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
317 PM CDT THU AUG 4 2011

KSZ030-031-043>046-061>066-074>081-084>090-051130-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
317 PM CDT THU AUG 4 2011 /217 PM MDT THU AUG 4 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT, ESPECIALLY
ALONG AND NORTH OF A LINE FROM SCOTT CITY TO NESS CITY TO LACROSSE.
LOCALLY HEAVY RAIN, SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE ARE CHANCES FOR THUNDERSTORMS EVERY DAY THROUGH WEDNESDAY
AND EVEN BEYOND. THE BEST OPPORTUNITIES FOR SEVERE THUNDERSTORMS
WITH VERY LARGE HAIL AND DAMAGING WINDS ARE DURING THE LATE
AFTERNOON AND EARLY NIGHTTIME PERIODS FROM SATURDAY THROUGH
MONDAY, AND THEN AGAIN BY WEDNESDAY EVENING. THE MOST FAVORED
LOCATIONS FOR SEVERE STORMS DURING THESE PERIODS IS ALONG AND
NORTH OF A LINE FROM SYRACUSE TO JETMORE TO STAFFORD, INCLUDING THE
INTERSTATE 70 CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING, ESPECIALLY
ALONG AND NORTH OF A LINE FROM JOHNSON TO GARDEN CITY TO STAFFORD.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

FINCH

In the hours before

Special weather statement, Aug 4, 4:49 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
549 PM CDT THU AUG 4 2011

KSZ045-042330-
NESS-
549 PM CDT THU AUG 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NESS COUNTY...

AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF BEELER...MOVING NORTHEAST AT
10 MPH.

WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

RESIDENTS IN SOUTHWESTERN NESS COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3854 10007 3832 9983 3826 10013 3839 10022
TIME...MOT...LOC 2248Z 217DEG 7KT 3833 10011

SUGDEN

The radar

The Dodge City radar (KDDC), 70 km away, was scanning. The volume nearest the first event began at 23:08 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ness

When
August 4, 5:10 PM CST
Where
Ness County, 4.28 mi SSE of Beeler
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.370, -100.180

Winds were estimated to 60 MPH.

Thunderstorm Wind, Hamilton

When
August 4, 5:45 PM MST
Where
Hamilton County, 6.51 mi SW of Kendall
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.860, -101.630

Winds were estimated to be 65 MPH.

Thunderstorm Wind, Grant

When
August 4, 10:20 PM CST
Where
Grant County, 10.42 mi N of Hickok
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.720, -101.250

A hay shed was destroyed by strong thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 345435, 345436, 345434.